Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Morristown, TN

February 6, 20195 counties in Tennessee

NWS Morristown, TN issued this flash flood warning at Feb 6, 2019, 7:53 PM EST for 5 counties in Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 6, 2019, 7:53 PM EST (00:53 UTC)
Expired
Feb 6, 2019, 11:00 PM EST
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Anderson County, TN, Campbell County, TN, Claiborne County, TN, Grainger County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 60 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 6, 8:00 PM ESTFLASH FLOODMaynardville, TNWATER OVER ROADWAYS WITH REPORTS OF FLASH FLOODING THROUGHOUT THE COUNTY.
Feb 6, 8:43 PM ESTFLASH FLOODAndersonville, TNREPORTS OF WATER UP HALFWAY ON THE CAR DOORS IN PARTS OF ANDERSONVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

521 
WGUS54 KMRX 070053
FFWMRX
TNC001-013-025-057-173-070400-
/O.NEW.KMRX.FF.W.0001.190207T0053Z-190207T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
753 PM EST WED FEB 6 2019

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Southern Claiborne County in east Tennessee...
  Anderson County in east Tennessee...
  Southern Campbell County in east Tennessee...
  Northwestern Grainger County in east Tennessee...
  Union County in east Tennessee...

* Until 1100 PM EST.

* At 752 PM EST, local law enforcement reported heavy rain across the
  warned area. Up to two inches of rain have already fallen. Flash
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Oak Ridge, Clinton, Maynardville, Oliver Springs, New Tazewell,
  Tazewell, Plainview, Caryville, Lake City, Norris, Luttrell,
  Springdale, Norris Dam State Park, Lone Mountain, Andersonville,
  Rosedale, Paulette, Rose Hill, Big Ridge State Park and Sharps
  Chapel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3653 8358 3634 8346 3618 8374 3617 8391
      3620 8395 3609 8409 3608 8408 3607 8409
      3604 8406 3600 8419 3594 8425 3594 8427
      3593 8426 3592 8427 3606 8434 3616 8444
      3618 8440 3624 8437

$$

05/MA
1 follow-up statement
140 
WGUS74 KMRX 070141
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
841 PM EST WED FEB 6 2019

TNC001-013-025-057-173-070400-
/O.CON.KMRX.FF.W.0001.000000T0000Z-190207T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Claiborne TN-Anderson TN-Campbell TN-Grainger TN-Union TN-
841 PM EST WED FEB 6 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EST FOR
SOUTHERN CLAIBORNE...ANDERSON...SOUTHERN CAMPBELL...NORTHWESTERN
GRAINGER AND UNION COUNTIES...

At 839 PM EST, local law enforcement and media reports continue to 
come in of multiple flooded roadways in the warning area. Up to 
three inches of rain have already fallen. Flash flooding is expected 
to begin shortly.

Some locations that will experience flooding include...
Oak Ridge, Clinton, Maynardville, Oliver Springs, New Tazewell,
Tazewell, Plainview, Caryville, Lake City, Norris, Luttrell,
Springdale, Norris Dam State Park, Lone Mountain, Andersonville,
Rosedale, Paulette, Rose Hill, Big Ridge State Park and Sharps
Chapel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3653 8358 3634 8346 3618 8374 3617 8391
      3620 8395 3609 8409 3608 8408 3607 8409
      3604 8406 3600 8419 3594 8425 3594 8427
      3593 8426 3592 8427 3606 8434 3616 8444
      3618 8440 3624 8437

$$

05/ma

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 6:52 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Feb 6, 6:52 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Morristown TN
652 PM EST Wed Feb 6 2019

.AVIATION...A band of moderate to heavy rainfall has developed
along a warm front stretching into East Tennessee extending from
near tys to around tri. The area of lift will be moving slowly
north through the night with the Great Valley fully within the
warm sector on Thursday producing quite nice, vfr flight
conditions with a gusty southwest surface wind. However, tonight
flight weather may be predominantly mvfr at tys and to a greater
extent at tri, where ifr conditions could develop later this
evening into the early morning hours Thursday.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Feb 6, 3:28 PM EST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
328 PM EST Wed Feb 6 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-072030-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
328 PM EST Wed Feb 6 2019 /228 PM CST Wed Feb 6 2019/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms could bring brief heavy rain to the
Plateau, northern and central Valley, and southwest VA late this
afternoon through Midnight tonight. Ponding of water in poor
drainage areas will be possible with any thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of rain can be expected Monday and Tuesday, with
heavy rainfall possible. While uncertainty is still significant
that far out in time, there is a possibility of flooding with
this system.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.

In the hours before

Special weather statement, Feb 6, 7:16 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Morristown TN
716 PM EST WED FEB 6 2019

TNZ036-069-070100-
Anderson TN-Knox TN-
716 PM EST WED FEB 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX AND CENTRAL
ANDERSON COUNTIES UNTIL 800 PM EST...

At 716 PM EST, Doppler radar was tracking a strong thunderstorm near
Clinton, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Knoxville, Oak Ridge, Clinton, Halls, Blaine, House Mountain State
Park, Maloneyville, Mascot and Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3600 8419 3613 8421 3617 8374 3614 8372
      3609 8367 3608 8367 3610 8369 3610 8371
      3606 8369 3605 8367 3603 8368 3599 8365
      3598 8366 3597 8365 3593 8372
TIME...MOT...LOC 0016Z 268DEG 31KT 3604 8412

05/MA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 7:11 PM ESTAreal Flood AdvisoryMRXAnderson, Campbell, Claiborne, Grainger, Morgan, Roane and 2 more3 hr
Feb 6, 7:16 PM ESTSpecial Weather StatementMRXAnderson, Knox44 min
Feb 6, 8:04 PM ESTAreal Flood AdvisoryMRXClaiborne, Grainger, Hancock, Hawkins, Knox3 hr
Feb 6, 8:37 PM ESTAreal Flood AdvisoryMRXCocke, Greene, Hamblen, Hawkins, Jefferson3 hr
Feb 6, 9:09 PM ESTFlash Flood WarningMRXGrainger, Hamblen, Hawkins, Jefferson, Knox3 hr
Feb 6, 9:12 PM ESTAreal Flood AdvisoryMRXCarter, Sullivan, Washington3 hr
Feb 6, 9:36 PM ESTSpecial Weather StatementMRXMorgan39 min
Feb 6, 10:08 PM ESTSpecial Weather StatementMRXCampbell52 min
Feb 6, 10:16 PM ESTAreal Flood AdvisoryMRXCampbell, Claiborne, Morgan, Scott3 hr
Feb 6, 10:58 PM ESTAreal Flood WarningMRXAnderson, Campbell, Claiborne, Grainger, Hancock, Union3 hr
Feb 6, 11:30 PM ESTAreal Flood WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 1 more3 hr
Feb 7, 12:24 AM ESTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan, Washington2 hr
Feb 7, 1:06 AM ESTAreal Flood WarningMRXCampbell, Claiborne, Morgan, Scott3 hr
Feb 7, 1:58 AM ESTAreal Flood AdvisoryMRXAnderson, Campbell, Claiborne, Grainger, Hancock, Union2 hr
Feb 7, 2:08 AM ESTAreal Flood WarningMRXAnderson, Campbell, Claiborne, Grainger, Hancock, Union112 min
Feb 7, 2:23 AM ESTAreal Flood WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 1 more2 hr
Feb 7, 2:28 AM ESTAreal Flood WarningMRXCarter, Johnson, Sullivan, Washington2 hr
Feb 7, 3:46 AM ESTAreal Flood WarningMRXAnderson, Campbell, Claiborne, Grainger, Hancock, Knox and 3 more119 min
Feb 7, 4:11 AM ESTAreal Flood WarningMRXCarter, Grainger, Greene, Hamblen, Hancock, Hawkins and 3 more2 hr
Feb 7, 5:35 AM ESTAreal Flood WarningMRXAnderson, Campbell, Claiborne, Grainger, Hancock, Morgan and 2 more9 hr
Feb 7, 5:42 AM ESTAreal Flood WarningMRXCarter, Grainger, Greene, Hamblen, Hawkins, Johnson and 2 more9 hr
Feb 7, 10:26 AM ESTWind AdvisoryMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Hamilton and 14 more10 hr

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.